Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 6:34 PM CDT for Winston County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 6:34 PM CDT (23:34 UTC)
- Expired
- Mar 19, 2018, 6:54 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 6:39 PM CDT | HAIL 1.25 | 2 N Houston, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
334
WUUS54 KBMX 192334
SVRBMX
ALC133-200015-
/O.NEW.KBMX.SV.W.0014.180319T2334Z-180320T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
634 PM CDT MON MAR 19 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Winston County in northwestern Alabama...
* Until 715 PM CDT
* At 634 PM CDT, a severe thunderstorm was located over Corinth Rec
Area, or 7 miles northwest of Arley, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Arley, Double Springs, Addison, Houston Recreational Area, Nesmith,
Brushy Lake, Helicon, Inmanfield, Sardis, Corinth Rec Area,
Moreland, Winston Free State Barn, Smith Lake, Houston, Hullett
Branch, Winston County Airport, Cane Creek, Bull Branch, Yellow
Creek and Rockhouse Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Alabama.
LAT...LON 3412 8711 3407 8729 3416 8744 3430 8727
3430 8711
TIME...MOT...LOC 2334Z 251DEG 38KT 3415 8731
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM2 follow-up statements
222
WWUS54 KBMX 192345
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
645 PM CDT MON MAR 19 2018
ALC133-200015-
/O.CON.KBMX.SV.W.0014.000000T0000Z-180320T0015Z/
Winston AL-
645 PM CDT MON MAR 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WINSTON COUNTY...
At 645 PM CDT, a severe thunderstorm was located over Addison, or 7
miles north of Arley, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Arley, Addison, Sardis, Nesmith, Brushy Lake, Helicon, Moreland,
Inmanfield, Smith Lake, Addison Town Hall, Panther Branch, Upshaw and
Addison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Alabama.
LAT...LON 3409 8722 3425 8733 3430 8727 3430 8711
3412 8711
TIME...MOT...LOC 2345Z 251DEG 38KT 3418 8717
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAM476
WWUS54 KBMX 192354 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
654 PM CDT MON MAR 19 2018
ALC133-200004-
/O.CAN.KBMX.SV.W.0014.000000T0000Z-180320T0015Z/
Winston AL-
654 PM CDT MON MAR 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINSTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
Alabama.
LAT...LON 3409 8722 3425 8733 3430 8727 3430 8711
3412 8711
TIME...MOT...LOC 2352Z 251DEG 38KT 3421 8705
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:05 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 19, 3:05 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 305 PM CDT Mon Mar 19 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Confidence has increased in the potential for explosive supercell thunderstorm development late this afternoon into tonight especially along and north of a line from Tuscaloosa to Calera to Wedowee. A dangerous environment will also be in place south of this line, but initiation of storms and storm coverage is questionable. Currently, surface winds have veered to the southwest across most of the area following the passage of a warm front. Normally this would yield lower dewpoints and overall moisture quality, but this does not appear to be the case. Dewpoints are holding in the mid to upper 60s upstream across MS. Moisture quality should not be an issue as this event progresses. This event will hinge on evolution of the surface to 850mb wind fields in response to the approaching upper-level trough. We are already seeing this response across the northern half of MS where winds are south to southeast near Tupelo and Columbus. Hi-res models appear to be getting a better handle on the mesoscale features and are slowly trending more aggressive with surface pressure troughing and backing of winds in the 23-03z time frame. HRRR guidance suggests the potential for 0-1km shear to exceed 40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg, supports a risk for a few long-track tornadoes. A violent tornado cannot be ruled out. The best chance of these enhanced ingredients coming together for long-track tornadoes appears to be from I-65 eastward and as far south as Shelby, Talladega, Clay, and Randolph counties. Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample critical changes in the low-level wind environment. 87/Grantham && .AVIATION... 18Z TAF Discussion. Isolated showers and storms now developing this afternoon. This will be the first of two rounds of potentially severe storms to affect Central Alabama this taf cycle. Coverage is not expected to be widespread this afternoon, and have opted for SHRA or SHRA VCTS wording right now. There will be a lull in activity from west to east late this afternoon before a stronger line of storms moves through the area tonight. This line will be severe, but storms along the line will be broken and have again opted for VCTS for now. Behind the line, expect MVFR cigs. Winds will be from the south to southwest this afternoon and evening, possibly gusty at times. If a strong to severe storm passes over or near a terminal, winds will increase significantly for a brief period of time. Generally, behind the line of storms tonight, winds will become southwesterly to westerly. 14 && .FIRE WEATHER... Isolated to scattered showers are possible this morning as a warm front lifts north of the area. Low clouds will be in place across the area, with some patchy fog generally south of a Geiger to Montgomery line. Severe thunderstorms are expected during the late afternoon and evening hours as a line of storms moves through the area from west to east. Light showers are possible Tuesday, before dry conditions arrive by Wednesday. RH values will be elevated the next couple days. Low clouds and patchy fog are possible again on Monday night. There are no fire weather concerns. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 403 PM CDT Mon Mar 19 2018 ALZ011>015-017>050-210015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe storms are expected late this afternoon into tonight These storms will move from west to east, entering northwest Central Alabama as early as 4 PM and exiting southeast Central Alabama as late as 2 AM Tuesday morning. The greatest potential for strong tornadoes is north of a line from Tuscaloosa to Calera to Wedowee. However, tornadoes, very large large hail, and damaging winds are possible area wide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler air moving in behind the system will result in the potential for lows at or below freezing across parts of north central Alabama Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through early Tuesday morning.
In the hours before
Local storm report, Mar 19, 2:52 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 ENE SAYRE 33.73N 86.94W
03/19/2018 M1.00 INCH JEFFERSON AL TRAINED SPOTTER
HAIL ONE INCH IN DIAMETER REPORTED BY
SPOTTER.
&&
JHLocal storm report, Mar 19, 3:07 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL OXFORD 33.61N 85.84W
03/19/2018 E1.00 INCH CALHOUN AL TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED NEAR OXFORD.
&&
JHLocal storm report, Mar 19, 3:14 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MOUNT CHEAHA 33.49N 85.81W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
ESTIMATED PING PONG BALL TO GOLF BALL SIZED
HAIL.
&&
JHLocal storm report, Mar 19, 3:19 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 3 NNE MOUNT CHEAHA 33.53N 85.79W
03/19/2018 E1.50 INCH CLEBURNE AL PUBLIC
PING PONG BALL SIZED HAIL COVERING DRIVEWAY.
&&
JHSpecial weather statement, Mar 19, 3:29 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
329 PM CDT MON MAR 19 2018
ALZ048-192100-
Russell AL-
329 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL 400
PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 8 miles southwest of Phenix City,
moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee, Seale,
Uchee Creek, Fort Mitchell, Ladonia Sports Complex, Fort Mitchell
Activity Center, Phenix Drag Strip and Parkmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3229 8539 3241 8538 3241 8533 3245 8533
3247 8521 3247 8506 3250 8506 3251 8500
3246 8500 3244 8497 3242 8496 3241 8498
3239 8497 3238 8499 3238 8497 3237 8499
3233 8501 3229 8493
TIME...MOT...LOC 2029Z 261DEG 33KT 3237 8511
75Local storm report, Mar 19, 4:10 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL FOSTERS CROSSROADS 33.42N 85.56W
03/19/2018 E1.50 INCH RANDOLPH AL PUBLIC
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:07 AM CDT | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 22 more | 4 hr |
| Mar 19, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Mar 19, 2:21 PM CDT | Special Weather Statement | BMX | Talladega | 39 min |
| Mar 19, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 81 min |
| Mar 19, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 54 min |
| Mar 19, 3:29 PM CDT | Special Weather Statement | BMX | Russell | 31 min |
| Mar 19, 6:09 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Mar 19, 6:56 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.